Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Finite dimensional Teichmüller spaces and generalizations


Author: Lipman Bers
Journal: Bull. Amer. Math. Soc. 5 (1981), 131-172
MSC (1980): Primary 14H15, 30C60, 30F40, 32G15
DOI: https://doi.org/10.1090/S0273-0979-1981-14933-8
MathSciNet review: 621883
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • 1. W. Abikoff, Some remarks on Kleinian groups, Advances in the Theory of Riemann Surfaces, Ann. of Math. Studies, No. 66, Princeton Univ. Press, Princeton, N. J., 1971, pp. 1-5. MR 288261
  • 2. W. Abikoff, On boundaries of Teichmüller spaces and on Kleinian groups. III, Acta Math. 134 (1975), 212-237. MR 435452
  • 3. W. Abikoff, Augmented Teichmüller spaces, Bull. Amer. Math. Soc. 82 (1976), 333-334. MR 432919
  • 4. W. Abikoff, Degenerating families of Riemann surfaces, Ann. of Math. (2) 105 (1977), 29-44. MR 442293
  • 5. William Abikoff, The real analytic theory of Teichmüller space, Lecture Notes in Mathematics, vol. 820, Springer, Berlin, 1980. MR 590044
  • 6. L. V. Ahlfors, On quasiconformal mappings, J. d'Analyse Math. 3 (1953/54), 1-58. MR 64875
  • 7. L. V. Ahlfors, The complex analytic structure of the space of closed Riemann surfaces, R. Nevanlinna et al., Analytic Functions, Princeton Univ. Press, Princeton, N. J., 1960, pp. 45-66. MR 124486
  • 8. L. V. Ahlfors, Curvature properties of Teichmüller's space, J. d'Analyse Math. 9 (1961), 161-176. MR 136730
  • 9. L. V. Ahlfors, Some remarks on Teichmüller's space of Riemann surfaces, Ann. of Math. (2) 74 (1961), 171-191. MR 204641
  • 10. L. V. Ahlfors, Quasiconformal reflections, Acta Math. 109 (1963), 291-301. MR 154978
  • 11. L. V. Ahlfors, Finitely generated Kleinian groups, Amer. J. Math. 86 (1964), 413-423; 87 (1965), 759. MR 167618
  • 12. L. V. Ahlfors, Fundamental polyhedrons and limit sets of Kleinian groups, Proc. Nat. Acad. Sci. U.S.A. 55 (1966), 251-254. MR 194970
  • 13. L. V. Ahlfors, Lectures on quasiconformal mappings, Van Nostrand, New York, 1966. MR 200442
  • 14. Lars V. Ahlfors, Quasiconformal mappings, Teichmüller spaces, and Kleinian groups, Proceedings of the International Congress of Mathematicians (Helsinki, 1978), Acad. Sci. Fennica, Helsinki, 1980, pp. 71–84. MR 562598
  • 15. L. V. Ahlfors and L. Bers, Riemann's mapping theorem for variable metrics, Ann. of Math. (2) 72 (1960), 385-404. MR 115006
  • 16. W. L. Baily, Jr., On the theory of θ-functions, the moduli of abelian varieties, and the moduli of curves, Ann. of Math. (2) 75 (1962), 342-381. MR 162799
  • 17. L. Bers, Quasiconformal mappings and Teichmüller's theorem, R. Nevanlinna et. al., Analytic Functions, Princeton Univ. Press, Princeton, N. J., 1960, pp. 89-119. MR 114898
  • 18. L. Bers, Simultaneous uniformization, Bull. Amer. Math. Soc. 66 (1960), 94-97. MR 111834
  • 19. L. Bers, Correction to Spaces of Riemann surfaces as bounded domains, Bull. Amer. Math. Soc. 67 (1961), 465-466. MR 130972
  • 20. L. Bers, Uniformization by Beltrami equations, Comm. Pure. Appl. Math. 14 (1961), 215-228. MR 132175
  • 21. L. Bers, On moduli of Riemann surfaces, Lecture notes, E.T.H., Zurich, 1964.
  • 22. L. Bers, Automorphic forms and general Teichmüller spaces, Proc. Conf. Complex Analysis (Minneapolis, 1964) pp. 109-113, Springer-Verlag, Berlin and New York, 1965. MR 178142
  • 23. L. Bers, Automorphic forms and Poincaré series for infinitely generated Fuchsian groups, Amer. J. Math. 87 (1965), 196-214. MR 174737
  • 24. L. Bers, A non-standard integral equation with applications to quasiconformal mappings, Acta Math. 116 (1966), 113-134. MR 192046
  • 25. L. Bers, On boundaries of Teichmüller spaces and on Kleinian groups. I, Ann. of Math. (2) 91 (1970), 570-600. MR 297992
  • 26. L. Bers, Uniformization, moduli and Kleinian groups, Bull. London Math. Soc. 4 (1972), 257-300. MR 348097
  • 27. L. Bers, Fiber spaces over Teichmüller spaces, Acta Math. 130 (1973), 89-126. MR 430318
  • 28. L. Bers, On spaces of Riemann surfaces with nodes, Bull. Amer. Math. Soc. 80 (1974), 1219-1222. MR 361165
  • 29. L. Bers, Deformations and moduli of Riemann surfaces with nodes and signatures, Math. Scand. 36 (1975), 12-16. MR 374496
  • 30. L. Bers, Quasiconformal mappings, with applications to differential equations, function theory and topology, Bull. Amer. Math. Soc. 83 (1977), 1083-1100. MR 463433
  • 31. L. Bers, An extremal problem for quasiconformal mappings and a theorem by Thurston, Acta Math. 141 (1978), 73-98. MR 477161
  • 32. Lipman Bers, The action of the modular group on the complex boundary, Riemann surfaces and related topics: Proceedings of the 1978 Stony Brook Conference (State Univ. New York, Stony Brook, N.Y., 1978) Ann. of Math. Stud., vol. 97, Princeton Univ. Press, Princeton, N.J., 1981, pp. 33–52. MR 624803
  • 33. L. Bers and L. Ehrenpreis, Holomorphic convexity of Teichmüller spaces, Bull. Amer. Math. Soc. 70 (1964), 761-764. MR 168800
  • 34. L. Bers and L. Greenberg, Isomorphisms between Teichmüller spaces, Advances in the theory of Riemann surfaces, Ann. of Math. Studies, No. 66, 1971, pp. 53-79. MR 289763
  • 35. L. Bers and I. Kra, (eds.), A crash course on Kleinian groups, Lecture Notes in Math., vol. 400, Springer-Verlag, Berlin and New York, 1974. MR 346152
  • 36. A. Beurling and L. V. Ahlfors, The boundary correspondence under quasiconformal mappings, Acta Math. 96 (1956), 125-142. MR 86869
  • 37. Rufus Bowen, Hausdorff dimension of quasicircles, Inst. Hautes Études Sci. Publ. Math. 50 (1979), 11–25. MR 556580
  • 38. P. Buser, Riemannsche Flächen und Längenspektrum vom trigonometrischen Standpunkt aus Habilitationsschrift, Universität Bonn, 1980.
  • 39. T. Chu, The Weil-Petersson metric in the moduli space, Chinese J. Math. 4 (1976), 29-51. MR 590105
  • 40. P. Deligne and D. Mumford, The irreducibility of the space of curves of a given genus, Inst. Hautes Études Sci. Publ. Math. 36 (1969), 75-109. MR 262240
  • 41. C. J. Earle, The Teichmüller space of an arbitrary Fuchsian group, Bull. Amer. Math. Soc. 70 (1964), 699-701. MR 172992
  • 42. C. J. Earle, Teichmüller spaces of groups of the second kind, Acta Math. 112 (1964), 91-97. MR 165096
  • 43. C. J. Earle, Reduced Teichmüller spaces, Trans. Amer. Math. Soc. 126 (1967), 54-63. MR 204642
  • 44. C. J. Earle, On holomorphic families of pointed Riemann surfaces, Bull. Amer. Math. Soc. 79 (1973), 163-166. MR 311898
  • 45. C. J. Earle, On the Carathéodory metric in Teichmüller spaces, Discontinuous Groups and Riemann Surfaces, Ann. of Math. Studies, No. 79, Princeton Univ. Press, Princeton, N. J., 1974, pp. 99-103. MR 352450
  • 46. C. J. Earle, The Teichmüller distance is differentiable, Duke Math. J. 44 (1977), 389-397. MR 445013
  • 47. C. J. Earle, Families of Riemann surfaces and their Jacobi varieties, Ann. of Math. 107 (1978), 255-286. MR 499328
  • 48. C. J. Earle and J. Eells, On the differential geometry of Teichmüller spaces, J. Analyse Math. 19 (1967), 35-52. MR 220923
  • 49. C. J. Earle and J. Eells, A fibre bundle description of Teichmüller theory, J. Differential Geom. 3 (1969), 19-43. MR 276999
  • 50. C. J. Earle and I. Kra, On holomorphic mappings between Teichmüller spaces, Contributions to Analysis, Academic Press, New York, 1974, pp. 107-124. MR 430319
  • 51. C. J. Earle and I. Kra, On sections of some holomorphic families of closed Riemann surfaces, Acta Math. 137 (1976), 49-79. MR 425183
  • 52. C. J. Earle and A. Marden (to appear).
  • 53. M. Engber, Teichmüller spaces and representability of functors, Trans. Amer. Math. Soc. 201 (1975), 213-226. MR 414939
  • 54. Travaux de Thurston sur les surfaces, Astérisque, vol. 66, Société Mathématique de France, Paris, 1979 (French). Séminaire Orsay; With an English summary. MR 568308
  • 55. L. Ford, Automorphic functions (second ed.), Chelsea, New York, 1951.
  • 56. R. Fricke and F. Klein, Vorlesungen über die Theorie der automorphen Funktionen (two volumes), B. G. Teubner, 1889 and 1926.
  • 57. Frederick P. Gardiner, On relative Teichmüller spaces and a globalization principle in Riemann surface theory, J. Analyse Math. 35 (1979), 1–12. MR 555298, https://doi.org/10.1007/BF02791060
  • 58. F. W. Gehring, Univalent functions and the Schwarzian derivative, Comment. Math. Helv. 52 (1977), 561-572. MR 457701
  • 59. F. W. Gehring, Spirals and the universal Teichmüller space, Acta Math. 141 (1978), 99-113. MR 499134
  • 60. Jane Gilman, On the Nielsen type and the classification for the mapping class group, Adv. in Math. 40 (1981), no. 1, 68–96. MR 616161, https://doi.org/10.1016/0001-8708(81)90033-5
  • 61. L. Greenberg, Fundamental polyhedra for Kleinian groups, Ann. of Math. 84 (1966), 433-441. MR 200446
  • 62. A. Grothendieck, Techniques de construction en géometrie analytique, Sém. Cartan (1961/62) exp. 17, (with an appendix by J. P. Serre).
  • 63. K. T. Hahn, On the completeness of the Bergman metric and its subordinate metrics, Proc. Nat. Acad. Sci. U.S.A. 73 (1976), 42-44. MR 417459
  • 64. N. Halpern, Some contributions to the theory of Riemann surfaces, Thesis, Columbia University, 1978.
  • 65. R. S. Hamilton, Extremal quasiconformal mappings with prescribed boundary values, Trans. Amer. Math. Soc. 138 (1969), 399-406. MR 245787
  • 66. W. J. Harvey, (ed.), Discrete groups and automorphic functions, Academic Press, New York, 1977. MR 498974
  • 67. J. H. Hubbard, Sur les sections analytique de la courbe universelle de Teichmüller, Mem. Amer. Math. Soc. No. 166, 1976, pp. 1-137. MR 430321
  • 68. John Hubbard and Howard Masur, Quadratic differentials and foliations, Acta Math. 142 (1979), no. 3-4, 221–274. MR 523212, https://doi.org/10.1007/BF02395062
  • 69. J. A. Jenkins, On the existence of certain general extremal metrics, Ann. of Math. 66 (1957), 440-453. MR 90648
  • 70. L. Keen, On Fricke moduli. Advances in the Theory of Riemann Surfaces, Ann. of Math. Studies, No. 66, 1971, pp. 205-224. MR 288252
  • 71. Steven P. Kerckhoff, The asymptotic geometry of Teichmüller space, Topology 19 (1980), no. 1, 23–41. MR 559474, https://doi.org/10.1016/0040-9383(80)90029-4
  • 72. S. Kobayashi, Hyperbolic manifolds and holomorphic mappings, M. Dekker, New York, 1970. MR 277770
  • 73. I. Kra, Automorphic forms and Kleinian groups, Benjamin, New York, 1972. MR 357775
  • 74. I. Kra, On new kinds of Teichmüller spaces, Israel J. Math. 16 (1973), 237-257. MR 364632
  • 75. Irwin Kra, On the Nielsen-Thurston-Bers type of some self-maps of Riemann surfaces, Acta Math. 146 (1981), no. 3-4, 231–270. MR 611385, https://doi.org/10.1007/BF02392465
  • 76. I. Kra and B. Maskit, Involutions on Kleinian groups, Bull. Amer. Math. Soc. 78 (1972), 801-805. MR 301190
  • 77. W. Kraus, Über den Zusammenhang einiger Charakteristiken eines eintach zusammehangenden Bereiches mit der Kreisabbildung, Mitt. Math. Sem. Giessen 21 (1932), 1-28.
  • 78. S. Kravetz, On the geometry of Teichmüller spaces and the structure of their modular groups, Ann. Acad. Sci. Fenn. 278 (1959), 1-35. MR 148906
  • 79. S. L. Krushkal, On Teichmüller's theorem on extremal quasiconformal mappings, Mat. Sb. 8 (1967), 313-332. (in Russian) MR 214761
  • 80. Samuil L. Krushkal′, Quasiconformal mappings and Riemann surfaces, V. H. Winston & Sons, Washington, D.C.; John Wiley & Sons, New York-Toronto, Ont.-London, 1979. Edited by Irvin Kra [Irwin Kra]; Translated from the Russian; A Halsted Press Book; Scripta Series in Mathematics; With a foreword by Lipman Bers. MR 536488
  • 81. O. Lehto and K. I. Virtanan, Quasiconformal mappings in the plane, Springer-Verlag, Berlin, 1973. MR 344463
  • 82. A. Marden, On homotopic mappings of Riemann surfaces, Ann. of Math. 90 (1969), 1-8. MR 249606
  • 83. B. Maskit, On Klein's combination theorem. II, Trans. Amer. Math. Soc. 131 (1968), 32-39. MR 223570
  • 84. B. Maskit, On boundaries of Teichmüller spaces and on Kleinian groups. II, Ann. of Math. 91 (1970), 607-639. MR 297993
  • 85. B. Maskit, On Klein's combination theorem. III, Advances in the Theory of Riemann Surfaces, Ann. of Math. Studies, No. 66, 1971, pp. 297-316. MR 289768
  • 86. B. Maskit, Moduli of marked Riemann surfaces, Bull. Amer. Math. Soc. 80 (1974), 773-777. MR 346149
  • 87. B. Maskit, On the classification of Kleinian groups. I. Koebe groups, Acta. Math. 135 (1975), 249-270. MR 444942
  • 88. B. Maskit, On the classification of Kleinian groups. II. Signatures, Acta. Math. 138 (1977), 17-42. MR 444943
  • 89. H. Masur, On a class of geodesics in Teichmüller space, Ann. of Math. 102 (1975), 205-221. MR 385173
  • 90. H. Masur, The extension of the Weil-Petersson metric to the boundary of Teichmüller spaces, Duke Math. J. 43 (1976), 623-635. MR 417456
  • 91. Howard Masur, The Jenkins-Strebel differentials with one cylinder are dense, Comment. Math. Helv. 54 (1979), no. 2, 179–184. MR 535053, https://doi.org/10.1007/BF02566266
  • 92. J. P. Matelski, A compactness theorem for Fuchsian groups of the second kind, Duke Math. J. 43 (1976), 829-840. MR 432921
  • 93. R. T. Miller, Nielsen's view point on geodesic laminations, Advances in Math. (to appear).
  • 94. D. Mumford, The structure of the moduli spaces of curves and abelian varieties, Proc. Intern. Congr. Math. (Nice 1970), vol. 1, pp. 457-465. MR 441983
  • 95. D. Mumford, Curves and their Jacobians, Univ. of Michigan Press, 1975. MR 419430
  • 96. Z. Nehari, Schwarzian derivatives and schlicht functions, Bull. Amer. Math. Soc. 55 (1949), 545-551. MR 29999
  • 97. B. O'Byrne, On Finsler geometry and applications to Teichmüller spaces, Advances in the Theory of Riemann surfaces, Ann. of Math. Studies, No. 66, 1971, pp. 317-328. MR 286141
  • 98. D. B. Patterson, The Teichmüller spaces are distinct, Proc. Amer. Math. Soc. 35 (1972), 179-182; 38 (1973), 668. MR 299774
  • 99. R. Michael Porter, Computation of a boundary point of Teichmüller space, Bol. Soc. Mat. Mexicana (2) 24 (1979), no. 1, 15–26. MR 579666
  • 100. H. E. Rauch, On the transcendental moduli of algebraic Riemann surfaces, Proc. Nat. Acad. Sci. U.S.A. 41 (1955), 42-49. MR 72232
  • 101. H. E. Rauch, A transcendental view of the space of algebraic Riemann surfaces. Bull. Amer. Math. Soc. 71 (1965), 1-39. MR 213543
  • 102. E. Reich and K. Strebel, Extremal quasiconformal mappings with given boundary values, Bull. Amer. Math. Soc. 79 (1973), 488-490. MR 338362
  • 103. E. Reich and K. Strebel, Extremal quasiconformal mappings with given boundary values, Contributions to Analysis, Academic Press, New York, 1974, pp. 375-391. MR 361065
  • 104. H. L. Royden, Report on the Teichmüller metric, Proc. Nat. Acad. Sci. U.S.A. 65 (1970), 497-499. MR 259115
  • 105. H. L. Royden, Automorphisms and isometries of Teichmüller space, Advances in the Theory of Rieman Surfaces, Ann. of Math. Studies, No. 66, 1971, pp. 369-383. MR 288254
  • 106. M. Schiffer, A variational method for univalent quasi-conformal mappings, Duke Math. J. 33 (1966), 395-411. MR 197720
  • 107. K. Strebel, Zur Frage der Eindeutigkeit extremaler quasikonformer Abbildungen des Einheitskreises, Comment. Math. Helv. 36 (1961-62), 306-343; 39 (1964), 77-89. MR 176071
  • 108. K. Strebel, Über quadratische Differentiale mit geschlossenen Trajektorien und extremale quasikonforme Abbildungen, Festband zum 70 Geburtstag von Rolf Nevanlinna, Springer, Berlin, 1966, pp. 105-127. MR 209470
  • 109. K. Strebel, On quadratic differential and extremal quasiconformal mappings, Proc. Int. Cong. Math. (Vancouver, 1974), pp. 223-227. MR 507848
  • 110. K. Strebel, On quadratic differentials with closed trajectories on open Riemann surfaces, Ann. Acad. Sci. Fennicae 2 (1976), 533-551. MR 480991
  • 111. K. Strebel, On lifts of extremal quasiconformal mappings, J. d'Analyse Math. 31 (1977), 191-203. MR 585316
  • 112. Kurt Strebel, On quasiconformal mappings of open Riemann surfaces, Comment. Math. Helv. 53 (1978), no. 3, 301–321. MR 505549, https://doi.org/10.1007/BF02566081
  • 113. Dennis Sullivan, On the ergodic theory at infinity of an arbitrary discrete group of hyperbolic motions, Riemann surfaces and related topics: Proceedings of the 1978 Stony Brook Conference (State Univ. New York, Stony Brook, N.Y., 1978) Ann. of Math. Stud., vol. 97, Princeton Univ. Press, Princeton, N.J., 1981, pp. 465–496. MR 624833
  • 114. O. Teichmüller, Extremale quasikonforme Abbildungen und quadratische Differentiale, Preuss. Akad. 22 (1939).
  • 115. O. Teichmüller, Bestimmung der extremalen quasi konformen Abbildungen bei geschlossenen orientierten Riemannschen Flächen, Preuss Akad. 4 (1943). MR 17803
  • 116. O. Teichmüller, Veranderliche Riemannsche Flächen Deutsche Mathematik 7 (1949), 344-359. MR 18762
  • 117. William P. Thurston, On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. (N.S.) 19 (1988), no. 2, 417–431. MR 956596, https://doi.org/10.1090/S0273-0979-1988-15685-6
  • 118. W. P. Thurston, The geometry and topology of three-manifolds, Lecture Notes, Princeton University.
  • 119. P. Tukia, Quasiconformal extensions of quasisymmetric mappings compatible with a Fuchsian group (to appear).
  • 120. A. Weil, Sur les modules des surfaces de Riemann, Sém. Bourbaki, 1958. MR 124485
  • 121. S. Wolpert, Noncompleteness of the Weil-Petersson metric for Teichmüller space, Pacific J. Math. 61 (1975), 573-577. MR 422692

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1980): 14H15, 30C60, 30F40, 32G15

Retrieve articles in all journals with MSC (1980): 14H15, 30C60, 30F40, 32G15


Additional Information

DOI: https://doi.org/10.1090/S0273-0979-1981-14933-8

American Mathematical Society